Toggle Main Menu Toggle Search

Open Access padlockePrints

The effect of nonreversibility on inferring rooted phylogenies

Lookup NU author(s): Dr Svetlana CherlinORCiD, Dr Sarah Heaps, Dr Tom Nye, Professor Richard Boys, Emeritus Professor T. Martin Embley FMedSci FRSORCiD



This work is licensed under a Creative Commons Attribution 4.0 International License (CC BY 4.0).


© The Author(s) 2017. Published by Oxford University Press on behalf of the Society for Molecular Biology and Evolution. Most phylogenetic models assume that the evolutionary process is stationary and reversible. In addition to being biologically improbable, these assumptions also impair inference by generating models under which the likelihood does not depend on the position of the root. Consequently, the root of the tree cannot be inferred as part of the analysis. Yet identifying the root position is a key component of phylogenetic inference because it provides a point of reference for polarizing ancestor-descendant relationships and therefore interpreting the tree. In this paper, we investigate the effect of relaxing the unrealistic reversibility assumption and allowing the position of the root to be another unknown. We propose two hierarchical models that are centered on a reversible model but perturbed to allow nonreversibility. The models differ in the degree of structure imposed on the perturbations. The analysis is performed in the Bayesian framework using Markov chain Monte Carlo methods for which software is provided. We illustrate the performance of the two nonreversible models in analyses of simulated data using two types of topological priors. We then apply the models to a real biological data set, the radiation of polyploid yeasts, for which there is robust biological opinion about the root position. Finally, we apply the models to a second biological alignment for which the rooted tree is controversial: The ribosomal tree of life. We compare the two nonreversible models and conclude that both are useful in inferring the position of the root from real biological data.

Publication metadata

Author(s): Cherlin S, Heaps SE, Nye TMW, Boys RJ, Williams TA, Embley TM

Publication type: Article

Publication status: Published

Journal: Molecular Biology and Evolution

Year: 2018

Volume: 35

Issue: 4

Pages: 984-1002

Print publication date: 01/04/2018

Online publication date: 15/11/2017

Acceptance date: 02/04/2016

Date deposited: 16/04/2018

ISSN (print): 0737-4038

ISSN (electronic): 1537-1719

Publisher: Oxford University Press


DOI: 10.1093/molbev/msx294


Altmetrics provided by Altmetric


Funder referenceFunder name
Wellcome Trust